MAUDE Adverse Event Report: SMITH & NEPHEW, INC. FEMORAL IMPACTOR; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. FEMORAL IMPACTOR; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 00133602800
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/07/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference case- (b)(4).
 
Event or Problem Description
It was reported that during tka procedure the tip of the femoral impactor broke off during impaction (inside the patient).All pieces have been recovered.No harm to patient or staff.There as no delay.Procedure concluded with a s&n back up device.No other complications reported at this time.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection confirmed the tip broke off the femoral impactor.The device shows significant signs of wear/usage.A medical investigation was conducted and confirms per complaint details, during the tka the device tip broke with impaction; however, the case was reportedly finished with a s+n backup device without reported patient harm or a surgical delay.No further complications were reported.Responses to medical documentation/information requests were not provided as of the time of this assessment.The clinical root cause could not be definitively concluded.The product evaluation will be performed and reported independent of the medical investigation.Patient impact beyond the reported use of a backup device to complete the procedure would not be anticipated as no injury or surgical delay/other complications were alleged.No further medical assessment is warranted at this time.A complaint history review found related failures; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file revealed this failure mode was previously identified.This device is a reusable instruments that can be exposed to numerous surgeries; damage from repeated use can occur.Expected wear/tear is likely the probable cause of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
FEMORAL IMPACTOR
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11094898
Report Number1020279-2020-08015
Device Sequence Number3698391
Product Code LXH
UDI-Device Identifier00885556618738
UDI-Public00885556618738
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/17/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number00133602800
Device Catalogue Number00133602800
Device Lot Number61030216
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/18/2020
Initial Date Received by Manufacturer 12/07/2020
Supplement Date Received by Manufacturer06/15/2021
Initial Report FDA Received Date12/30/2020
Supplement Report FDA Received Date06/17/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1